Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 73, NWS Springfield, MO

April 5, 2023Stone County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 5, 2023, 5:39 AM CDT for Stone County, Taney County, Missouri. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2023, 5:39 AM CDT (10:39 UTC)
Expired
Apr 5, 2023, 6:45 AM CDT
In force
66 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Stone County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 61 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 2:27 AM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 476 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1291 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
476 m²/s²
0-3 km storm-relative helicity
702 m²/s²
Significant tornado parameter
2.3
Supercell composite
6.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:11 AM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 5, 3:11 AM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
311 AM CDT Wed Apr 5 2023

Key Messages:

1. Potential for significant severe thunderstorms including
dangerous large hail and tornadoes through this morning.

2. Cooler and drier weather Wednesday through Friday. Monitor for
frost potential Thursday and Friday mornings.

3. Elevated fire weather conditions may occur Thursday and Friday.

4. Warming trend through the weekend into early next week.

.SHORT TERM...(Today and tonight)
Issued at 227 AM CDT Wed Apr 5 2023

Early this morning, the region was situated between two areas of
strong to severe convection. Storms moving out of Arkansas were
impacting far south central Missouri and a cold front moving
across eastern Kansas will move across the region over the through
this morning. A 04z sounding from Springfield showed the cap had
weakened with only 29 j/kg of CINH.

In advance of the front, an unstable airmass has been in place
since yesterday evening thanks to a strong cap across the Ozarks.
Over the past 8 hours the cap has eroded allowing severe storms to
develop along the front. MUCape values along and ahead of the
front was in the 2000 to 3000 j/kg range with nearly 50 to 60kts
of bulk shear and a destabilizing atmosphere. A strong 50-60kt
LLJ will combined with good upper level diffluence from a strong
upper jet max will aid in storm development. With the addition of
frontal lift, all modes of severe weather are expected as the
front moves across the Ozarks this morning.

South winds across the Ozarks was continuing to bring warm and
moist air into the area and will provide fuel for continued
severe weather. Expectations are for a few tornadoes, large hail
to 2 inches in diameter and damaging winds to 70 mph.

The front is expected to move through the Ozarks by Noon with
clearing skies and cooler temperatures moving in behind the front
as winds turn out of the northwest. Afternoon temperatures will
likely only be in the 50s for areas generally west of Highway 56
and in the 60s to the east.

With cold air advection ongoing tonight temperatures will fall
into the 30s. Most locations should see winds remain around 10mph
which should limit and frost potential to locations sheltered
from the wind

.LONG TERM...(Thursday through Tuesday)
Issued at 227 AM CDT Wed Apr 5 2023

Cooler and drier air will continue Thursday with afternoon highs
in the upper 50s to around 60. With the region remaining under the
influence of high pressure into Friday another chilly night is
expected with frost likely Friday morning. The best chances would
be generally along and north of I-44, but later forecasts will
better place the areas of frost concern. Dry air may limit frost
potential with temperatures at or near freezing occurring around
sunrise. Continue to monitor for potential frost or freeze.

A warming trend is expected to begin Friday and continue through
the weekend once the high pressure moves east of the region. This
will bring the potential for lower RH values and increasing winds
which may result in some elevated fire concerns on Friday. Recent
trends in the "green up" around the area will begin to suppress
fire weather concerns over the coming weeks. Afternoon highs will
be in the middle 60s on Friday.

The warming trend continues into Saturday and Sunday. A pleasant
weekend is expected with mostly dry conditions as highs climb into
the upper 60s to lower 70s.

Heading into next week and beyond, the pattern favors above normal
temperatures and drier weather with highs around 80 to the lower
80s by the middle of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1149 PM CDT Tue Apr 4 2023

High overcast cloud cover will remain in place overnight as a
front approaches the region. Initially, VFR conditions will
continue ahead of the front with some low level wind shear through
part of the overnight into the near sunrise period.

A cold front will move through the Ozarks region through the
early morning hours. This will bring the potential for MVFR to IFR
flight conditions as the front and storms move through the
region. Winds will shift from southerly to northerly as the front
move through.

Flight conditions will improve to VFR for most of the area by mid
morning behind the front.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, Apr 4, 8:00 PM CDT, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
800 PM CDT Tue Apr 4 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
800 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Limited excessive rainfall risk
  Elevated non thunderstorm wind risk.

DISCUSSION...

Strong to severe thunderstorms could develop from 8pm to
midnight. Supercells that develop during this time pose the risk
for large hail up to the size of tennis balls, damaging winds up
to 70 mph and tornadoes. There remains a concern for isolated
strong tornadoes during the night time hours for locations along
and east of Springfield.

After midnight, an additional round of thunderstorms are expected
to develop along the cold front. This would be a line of
thunderstorms posing the risk of hail up to the size of quarters,
damaging winds and tornadoes. The flooding threat remains low with
this system.

Wind gusts of 35 to 50 mph are likely across the area this
afternoon through tonight outside of any thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

A cooler air mass will move into the region behind the system
Wednesday through Friday and there is the potential for frost
during these mid to late week mornings. Given the dry air in
place, elevated fire weather conditions will develop Wednesday and
again Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight for most
of the region.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Special weather statement, Apr 5, 4:06 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Springfield MO
406 AM CDT Wed Apr 5 2023

MOZ101-051000-
McDonald MO-
406 AM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of McDonald County
through 500 AM CDT...

At 406 AM CDT, Doppler radar was tracking a strong thunderstorm near
South West City, or 9 miles northeast of Jay, moving northeast at 60
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Sugar Creek State Park, Anderson, Noel, Dodge, Goodman, South
West City, Pineville, Lanagan, Cayuga, Tiff City and Rocky Comfort.

This includes Interstate 49 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southwestern Missouri.

&&

LAT...LON 3650 9462 3674 9462 3675 9407 3650 9431
TIME...MOT...LOC 0906Z 227DEG 59KT 3653 9467

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Wise
Local storm report, Apr 5, 4:26 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
426 AM CDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 AM     HAIL             ORONOGO                 37.19N 94.47W
04/05/2023  E1.00 INCH       JASPER             MO   EMERGENCY MNGR

&&

TITUS
Local storm report, Apr 5, 4:37 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
437 AM CDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 AM     HAIL             4 SSW NEOSHO            36.81N 94.39W
04/05/2023  E1.00 INCH       NEWTON             MO   LAW ENFORCEMENT

&&

TITUS
Special weather statement, Apr 5, 5:06 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Springfield MO
506 AM CDT Wed Apr 5 2023

MOZ093-101-051030-
Newton MO-McDonald MO-
506 AM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of southeastern Newton
and central McDonald Counties through 530 AM CDT...

At 506 AM CDT, Doppler radar was tracking a strong thunderstorm over
Anderson, or near Pineville, moving northeast at 65 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Sugar Creek State Park, Anderson, Goodman, Pineville, Lanagan,
Fairview, Newtonia, Stella, Wentworth, Stark City, Ritchey and Rocky
Comfort.

This includes Interstate 49 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southwestern Missouri.

&&

LAT...LON 3664 9453 3705 9407 3705 9406 3676 9407
      3653 9443
TIME...MOT...LOC 1006Z 230DEG 57KT 3664 9440

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Melto
Local storm report, Apr 5, 5:13 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
513 AM CDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 AM     HAIL             3 W BOLIVAR             37.61N 93.47W
04/05/2023  U1.25 INCH       POLK               MO   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

&&

TITUS
Special weather statement, Apr 5, 5:38 AM CDT, 1 minute before
Special Weather Statement
National Weather Service Springfield MO
538 AM CDT Wed Apr 5 2023

MOZ094-102-103-051115-
Barry MO-Lawrence MO-Stone MO-
538 AM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of northwestern Stone,
northeastern Barry and southeastern Lawrence Counties through 615 AM
CDT...

At 537 AM CDT, Doppler radar was tracking a strong thunderstorm near
Verona, or 7 miles southwest of Aurora, moving northeast at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monett, Aurora, Marionville, Crane, Purdy, Verona, Hurley,
Chesapeake, Mcdowell, Pleasant Ridge, Wheelerville and Madry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southwestern Missouri.

&&

LAT...LON 3670 9386 3686 9397 3719 9361 3700 9361
      3699 9334
TIME...MOT...LOC 1037Z 234DEG 53KT 3687 9379

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Melto

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 1:34 AM CDTSevere Thunderstorm WarningSGFVernon41 min
Apr 5, 1:45 AM CDTSevere Thunderstorm WarningSGFOregon30 min
Apr 5, 2:06 AM CDTTornado WarningSGFOregon9 min
Apr 5, 2:14 AM CDTSevere Thunderstorm WarningSGFVernon46 min
Apr 5, 2:35 AM CDTSevere Thunderstorm Warning Considerable damage threatSGFBarton, Vernon38 min
Apr 5, 2:36 AM CDTSevere Thunderstorm WarningSGFSt. Clair54 min
Apr 5, 3:05 AM CDTTornado Warning Considerable damage threatSGFOregon24 min
Apr 5, 3:07 AM CDTSevere Thunderstorm Warning Considerable damage threatSGFBarton, Jasper53 min
Apr 5, 3:26 AM CDTSpecial Weather StatementSGFMorgan34 min
Apr 5, 3:35 AM CDTSevere Thunderstorm Warning Considerable damage threatSGFCedar, Dade, St. Clair, Vernon55 min
Apr 5, 3:57 AM CDTSevere Thunderstorm WarningSGFSt. Clair25 min
Apr 5, 4:03 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Newton57 min
Apr 5, 4:06 AM CDTSpecial Weather StatementSGFMcDonald54 min
Apr 5, 4:17 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton43 min
Apr 5, 4:28 AM CDTSevere Thunderstorm WarningSGFBarton, Dade, Jasper47 min
Apr 5, 4:30 AM CDTSevere Thunderstorm WarningSGFNewton45 min
Apr 5, 4:42 AM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence48 min
Apr 5, 4:51 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence39 min
Apr 5, 4:51 AM CDTSevere Thunderstorm WarningSGFCedar, Dade, Hickory, Polk39 min
Apr 5, 5:06 AM CDTSpecial Weather StatementSGFMcDonald24 min
Apr 5, 5:14 AM CDTSevere Thunderstorm WarningSGFChristian, Greene46 min
Apr 5, 5:17 AM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede43 min
Apr 5, 5:38 AM CDTSpecial Weather StatementSGFLawrence37 min
Apr 5, 5:52 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Laclede, Pulaski, Webster, Wright38 min
Apr 5, 5:55 AM CDTSpecial Weather StatementSGFCamden, Miller35 min
Apr 5, 5:55 AM CDTTornado WarningSGFStone, Taney39 min
Apr 5, 6:13 AM CDTSpecial Weather StatementSGFChristian32 min
Apr 5, 6:21 AM CDTSpecial Weather StatementSGFStone24 min
Apr 5, 6:26 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney25 min
Apr 5, 6:29 AM CDTSpecial Weather StatementSGFLaclede, Maries, Phelps, Pulaski, Webster, Wright31 min
Apr 5, 6:36 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Stone, Taney39 min
Apr 5, 6:53 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark21 min
Apr 5, 7:10 AM CDTSevere Thunderstorm WarningSGFDent, Phelps28 min
Apr 5, 7:13 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Taney, Wright47 min
Apr 5, 7:47 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark, Texas, Wright43 min
Apr 5, 8:08 AM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas52 min
Apr 5, 8:25 AM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas35 min
Apr 5, 8:31 AM CDTSpecial Weather StatementSGFHowell, Ozark29 min
Apr 5, 9:01 AM CDTSpecial Weather StatementSGFHowell, Shannon29 min
Apr 5, 9:10 AM CDTSevere Thunderstorm WarningSGFDent, Howell, Shannon, Texas50 min
Apr 5, 9:38 AM CDTSpecial Weather StatementSGFHowell22 min
Apr 5, 9:52 AM CDTSevere Thunderstorm WarningSGFShannon21 min
Apr 5, 2:09 PM CDTFrost AdvisorySGFBenton, Camden, Hickory, Maries, Miller, Morgan and 2 more18 hr
Apr 5, 12:15 AM CDTSpecial Weather StatementSGFBourbon60 min
Apr 5, 12:25 AM CDTSevere Thunderstorm WarningSGFBourbon28 min
Apr 5, 1:12 AM CDTSpecial Weather StatementSGFBourbon63 min
Apr 5, 2:05 AM CDTSevere Thunderstorm WarningSGFCherokee, Crawford40 min
Apr 5, 2:49 AM CDTSevere Thunderstorm WarningSGFCherokee41 min
Apr 5, 3:43 AM CDTSevere Thunderstorm WarningSGFCherokee32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.